Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 520, NWS Norman, OK

August 25, 2001Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 25, 2001, 7:58 PM CDT for Lincoln County, Oklahoma. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 25, 2001, 7:58 PM CDT (00:58 UTC)
Expired
Aug 25, 2001, 9:00 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, OK

The radar

The Norman radar (KTLX), 60 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:59 PM CDTThunderstorm Wind 65 EWellston, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS54 KOUN 260102
SVROKC
OKC081-260200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT SAT AUG 25 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 900 PM CDT

* AT 758 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORMS 
ACROSS CENTRAL LINCOLN COUNTY...ALONG A LINE FROM FALLIS TO EAST OF 
DAVENPORT. THE LINE IS MOVING SOUTH AT WHILE THE INDIVIDUAL STORMS 
ARE DRIFTING EAST AT 5 TO 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE AGRA...AVERY...CARNEY...
  CHANDLER...DAVENPORT...KENDRICK...SPARKS...STROUD...TRYON...WARWICK
  AND WELLSTON. MOTORIST ALONG THE TURNER TURNPIKE MAY BE AFFECTED.

HAIL UP TO THE SIZE OF QUARTERS...WINDS TO 70 MPH...AND TORRENTIAL 
RAINFALL ARE LIKELY WITH THIS SEVERE THUNDERSTORM.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING 
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY 
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3592 9710 3562 9710 3548 9662 3595 9664

PURPURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:45 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 25, 2:45 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT SAT AUG 25 2001

OVERVIEW OF FORECAST NEXT 24 TO 48 HOURS APPEARS FAIRLY
STRAIGHTFORWARD AT FIRST...UNTIL MESOSCALE DIAGNOSTICS ARE THROWN
INTO THE MIX. UPPER LEVEL SUBSIDENCE REGION/ANTICYCLONIC FLOW
INDICATED ON SATELLITE AND PROFILER NETWORK ACROSS CENTRAL PORTIONS
OF OKLAHOMA...EFFECTS FROM DEPARTING S/WV TROF AND SOUTHWEST
OKLAHOMA PERSISTENT CONVECTION. THIS IS EXPECTED TO DELAY ONSET OF
CONVECTIVE DEVELOPMENT ACROSS CENTRAL/EASTERN PORTIONS OF THE
FORECAST AREA. ALTHOUGH THINGS APPEAR BLEAK RIGHT NOW...WE STILL
EXPECT FRONTAL CONVECTION TO FILL IN ACROSS CENTRAL PORTIONS OF THE
FORECAST AREA...AND MOVE SOUTH...LATER THIS EVENING AND OVERNIGHT.
ZONES WILL BE WORDED ACCORDINGLY.

ETA APPEARS TO HAVE THE BEST HANDLE ON LARGER SCALE WEATHER
FEATURES. AVN CHARACTERISTICALLY SUFFERING FROM CONVECTIVE
FEEDBACK...AFFECTING ITS VORTICITY FIELDS AND QPFS. BEST CHANCES FOR
WIDESPREAD HEAVY RAINFALL APPEAR TO BE ACROSS THE EXTREME WEST
CENTRAL AND SOUTHWEST ZONES...CLOSER TO INFLUENCE OF IMPRESSIVE
WAVE/CUTOFF OVER COLORADO AND NORTHERN NEW MEXICO. THIS FEATURE
WILL TAKE MORE OF A DUE SOUTH DIVE...KEEPING BEST FORCING ACROSS THE
TEXAS PANHANDLE.

FOR THE EXTENDED TIME FRAME...WILL DRY THINGS OUT TUESDAY AND
WEDNESDAY BUT WILL KEEP POPS GOING FOR THURSDAY AND FRIDAY WITH NEXT
FRONTAL SYSTEM PROGD.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC   70  91  69  92 /  60  40   0   0
HBR   68  90  67  92 /  80  40  20   0
SPS   73  95  70  93 /  40  60  30   0
GAG   63  88  63  90 /  60  20  10   0
PNC   68  90  68  93 /  30  10   0   0
DUA   73  94  69  94 /  40  60  30  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 25, 7:10 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT SAT AUG 25 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    41/2 S GLENCOE HWY 108    OK   WIND DAMAGE
08/25/01   PAYNE                          ROOF BLOWN OFF BARN

CW
Local storm report, Aug 25, 7:22 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT SAT AUG 25 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    6 EAST MERIDIAN           OK   1.00 INCH HAIL
08/25/01   LINCOLN/LOGAN                  ON LINCOLN/LOGAN COUNTY
                                          LINE BY EM.
CW
Special weather statement, Aug 25, 7:30 PM CDT, 28 minutes before
OKZ008-013-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT SAT AUG 25 2001

SEVERE THUNDERSTORM WATCH NUMBER 697 IS NO LONGER IN EFFECT FOR KAY
AND NOBLE COUNTIES IN NORTH-CENTRAL OKLAHOMA.  THE THREAT OF SEVERE
WEATHER HAS ENDED IN THIS AREA.  THIS WATCH REMAINS IN EFFECT TO THE
SOUTH OF NOBLE COUNTY.
Local storm report, Aug 25, 7:31 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT SAT AUG 25 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    9SW TANGIER               OK   80 MPH WIND GUST
08/25/01   WOODWARD                       .88 INCH HAIL

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan60 min
Aug 25, 7:39 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma66 min
Aug 25, 8:34 PM CDTSevere Thunderstorm WarningOUNDewey, Major41 min
Aug 25, 8:45 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Oklahoma60 min
Aug 25, 9:01 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie44 min
Aug 25, 9:27 PM CDTSevere Thunderstorm WarningOUNGrady63 min
Aug 25, 9:38 PM CDTSevere Thunderstorm WarningOUNCanadian67 min
Aug 25, 9:52 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma38 min
Aug 25, 10:06 PM CDTSevere Thunderstorm WarningOUNMcClain54 min
Aug 25, 10:24 PM CDTSevere Thunderstorm WarningOUNCleveland66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.